Ohio, 2018

Tornadoes and Flash Flooding in Ohio, April 3 to 4, 2018

April 3 to 4, 2018 · NWS ILN · 55 events in 14 counties and zones

Severe thunderstorms and tornadoes developed ahead of a strong cold front. Between one to three inches of rain fell across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$897,000
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms and tornadoes developed ahead of a strong cold front. Between one to three inches of rain fell across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 3, 5:54 AM EST, 58 minutes earlier.

Area forecast discussion, Apr 3, 5:54 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
654 AM EDT Tue Apr 3 2018

.SYNOPSIS...
A warm front will be the focus for shower and thunderstorm
activity as it lifts northward today. A low pressure center will
cross east through northern Ohio this evening, trailing a cold
front that will have a line of thunderstorms race eastward
through the Ohio Valley. High pressure will build behind this
system to provide dry weather for Wednesday into Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Widespread shower and some thunderstorms will occur along a
northward moving warm front this morning. By noon, the bulk of
the storms will be along and north of the I-70 corridor with a
continued northward push.

In the warm sector behind this front, showers and thunderstorms
will scatter out, though winds will pick up from the south with
gusts to 30 and 35 mph. Temperatures will rise nicely, reaching
the upper 60s to low 70s in most areas. Kept far northwestern
CWA in the cooler lower 60s with the thought of having some
continued scattered shower activity in the warm sector that
would hold down temps.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
As the surface low tracks from northwest Ohio through Lake Erie
this evening, a trailing cold front will make its way east
through the Ohio Valley. Thunderstorms will develop along this
line and have substantial wind shear and favorable moisture
transport ahead of it to produce a solid line. This line will
have a high potential for damaging winds, and the low level
wind shear would support spin-up tornados along with the leading
edge of these storms.

As cold air wraps nicely in behind this front and there could
be enough moisture to combine with it to see some snow mix in
with any lingering showers before ending early Wednesday.

High temperatures Wednesday will be in the 40s, and generally
only rise 6-8 degrees from morning lows in the mid 30s to around
40.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A return to a cool pattern is expected through the weekend.

Highs will generally be in the 40s, reaching into the 50s in
most locations by Monday. After starting out in the 30s Thursday
night, overnight lows will be coldest on the weekend in the
20s, rising back into the 30s for next week.

A low pressure system will cross the Great Lakes region on
Thursday night and Friday, with a surface cold front affecting
the region during the day Friday. Enough cold air may be present
that rain showers overnight may mix with snow on both Thursday
night and Friday night. If this does occur, there will be
minimal impact on the region with regards to accumulations. This
system was earlier forecast to be a much more potent rain maker,
but latest models were all pointing at a weaker system until the
showers develop along the cold front Friday.

Drier conditions are expected over the weekend. A gradual
warming trend is also expected, but temperatures will still be
slightly below normal even by Monday.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Area of thunderstorms north of a warm front area is lifting
through the nrn tafs attm. Ceilings are generally MVFR north of
the front, but occasionally the ceilings jump to VFR. South of
the front ceilings have already have opened up to VFR.

The warm front will continue to lift north across the terminals
today. This will gradually push the convection north and east
as well. Much of the region will become warm sectored by
afternoon. Pressure gradient will increase, and combined with
diurnal heating, winds will increase with gusts as high as 35
knots. The nrn TAFS should break out to VFR in the warm sector.
Some scattered convection may develop in the afternoon.

As deepening sfc low lifts northeast, a cold front will sweep
east through the region between 00Z-06Z. Expect a line of
thunderstorms to push through ahead of the front.

Pressure gradient stays up behind the front, keeping winds
gusty. Ceilings will remain MVFR. There could be some isolated
wrap around showers, but will leave them out for now.

OUTLOOK...MVFR cigs may linger into Wednesday. MVFR cigs and
vsbys possible Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until noon EDT today for OHZ060>063-070>072.
KY...None.
IN...Flash Flood Watch until noon EDT today for INZ050-058-059-066.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Franks
AVIATION...Sites
Hazardous weather outlook, Apr 3, 6:49 AM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
749 AM EDT Tue Apr 3 2018

INZ073>075-080-KYZ089>100-OHZ026-034-035-042>046-051-052-077>082-088-
041000-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
749 AM EDT Tue Apr 3 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Strong winds gusting to 35 mph are possible this afternoon and
evening.

A line of thunderstorms will accompany a cold front as it crosses
east through the region this evening. Damaging winds and heavy rain
are expected with these storms, along with an increased threat of a
spin-up tornado within the line of storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ053>056-060>065-070>074-041000-
Wayne-Fayette IN-Union IN-Franklin IN-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-
749 AM EDT Tue Apr 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will continue through the morning hours.
This will lead to the possibility of flash flooding.

Strong winds gusting to 35 mph are possible this afternoon and
evening.

A line of thunderstorms will accompany a cold front as it crosses
east through the region this evening. Damaging winds and heavy rain
are expected with these storms, along with an increased threat of a
spin-up tornado within the line of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 3, 4:05 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
505 AM EDT TUE APR 3 2018

OHZ051-053-060>062-030930-
Montgomery OH-Preble OH-Clark OH-Greene OH-Miami OH-
505 AM EDT TUE APR 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PREBLE...WESTERN
CLARK...NORTHWESTERN GREENE...MONTGOMERY AND SOUTHEASTERN MIAMI
COUNTIES UNTIL 530 AM EDT...

At 505 AM EDT, radar indicated a strong thunderstorm over Northridge,
moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Very heavy rain...

Locations impacted include...
Dayton, Kettering, Beavercreek, Huber Heights, Fairborn, Trotwood,
Miamisburg, Vandalia, Englewood, Tipp City, Eaton, Moraine, New
Carlisle, Oakwood, Yellow Springs, Wright-Patterson Afb, West
Carrollton, Cedarville, Enon and Camden.

This includes the following Interstates...
 I-70 in Ohio between mile markers 15 and 50.
 I-75 in Ohio between mile markers 46 and 68.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4000 8413 3998 8393 3975 8379 3958 8462
      3978 8469
TIME...MOT...LOC 0905Z 240DEG 49KT 3980 8423

Sites

The radar

The Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 11:52 UTC.

Open the radar archive at this moment

Event by event

21 hail, 15 thunderstorm wind, 8 flood, 7 flash flood, 4 tornado. Local standard time, as filed.

Flood, Greene

When
April 3, 6:52 AM EST to 8:52 AM EST
Where
Greene County, 1.68 mi ENE of Fairborn to 1.63 mi ENE of Fairborn
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.832, -83.992

Hebble Creek overflowed its banks in the area of Hidden Hills Wetlands Park. The water was at least 8 inches deep.

Flash Flood, Butler

When
April 3, 7:31 AM EST to 9:31 AM EST
Where
Butler County, 0.98 mi SSW of Millville to 1.08 mi N of Millville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.366, -84.654

U.S. 27 was closed in both directions between Kirchling and Millville Roads due to high water.

Flash Flood, Butler

When
April 3, 7:33 AM EST to 9:33 AM EST
Where
Butler County, 1.59 mi N of Princeton to 1.61 mi N of Princeton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.403, -84.451

State Route 747 was closed in both directions between Princeton and Milikin Roads due to high water.

Flood, Greene

When
April 3, 7:44 AM EST to 9:44 AM EST
Where
Greene County, 0.45 mi ENE of Bellbrook to 0.86 mi NE of Bellbrook
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.633, -84.062

State Route 725 was closed in both directions between Lower Bellbrook Road and Penewit Road due to flooding.

Flood, Fairfield

When
April 3, 8:00 AM EST to 10:00 AM EST
Where
Fairfield County, 1.26 mi N of Bremen Arpt to 1.03 mi N of Bremen Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.668, -82.465

A creek was out of its banks and flowing over Yana Lane.

Flood, Warren

When
April 3, 8:36 AM EST to 10:36 AM EST
Where
Warren County, 1.43 mi WNW of Lebanon to 0.94 mi SE of Franklin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.434, -84.226

Numerous roads were closed, including: Glosser Road between State Route 63 and U.S. Route 42, Stubbs Mills Road between Route 22 and Mason-Morrow-Millgrove Road, and Lower Springboro Road between 4th and Pioneer Blvd.

Flood, Clark

When
April 3, 8:51 AM EST to 10:51 AM EST
Where
Clark County, 0.94 mi S of Rock Way to 1.04 mi S of Rock Way
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.916, -83.880

A 40 foot section of Lower Valley Pike was covered with standing water.

Flash Flood, Preble

When
April 3, 10:37 AM EST to 12:37 PM EST
Where
Preble County, 2.6 mi NNE of Sugar Vly to 2.49 mi NNE of Sugar Vly
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.712, -84.695

Water was covering the road.

Flash Flood, Preble

When
April 3, 10:37 AM EST to 12:37 PM EST
Where
Preble County, 1.38 mi ENE of Eaton to 1.8 mi ENE of Eaton
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.761, -84.608

Water was covering the road.

Flash Flood, Preble

When
April 3, 10:37 AM EST to 12:37 PM EST
Where
Preble County, 2.44 mi N of Eaton to 2.76 mi N of Eaton
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.785, -84.637

Water was covering the road.

Thunderstorm Wind, Preble

When
April 3, 2:35 PM EST to 2:45 PM EST
Where
Preble County, 2.11 mi SW of Morning Sun
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.580, -84.760

A large tree and power lines were knocked down on Route 732 near Hueston Woods State Park.

Hail, Montgomery

When
April 3, 2:41 PM EST to 2:45 PM EST
Where
Montgomery County, 0.53 mi W of New Lebanon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.750, -84.390

Hail, Butler

When
April 3, 2:50 PM EST to 2:55 PM EST
Where
Butler County, 2.14 mi NNE of Oxford Miami Univ Ar
Measured
0.88 in hail
Reported by
Public
Coordinates
39.530, -84.770

Hail, Preble

When
April 3, 2:53 PM EST to 2:58 PM EST
Where
Preble County, 0.69 mi N of Camden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.640, -84.650

Hail, Preble

When
April 3, 2:56 PM EST to 3:01 PM EST
Where
Preble County, 1.48 mi NNE of Kitson Corners
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.750, -84.560

The hail sizes ranged between the size of a quarter and half dollar.

Hail, Montgomery

When
April 3, 3:01 PM EST to 3:06 PM EST
Where
Montgomery County, 0.69 mi N of Farmersville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.690, -84.430

Hail, Montgomery

When
April 3, 3:10 PM EST to 3:15 PM EST
Where
Montgomery County, Farmersville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.680, -84.430

Hail, Montgomery

When
April 3, 3:13 PM EST to 3:18 PM EST
Where
Montgomery County, 0.53 mi W of New Lebanon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.750, -84.390

The spotter also saw a rotating wall cloud.

Flash Flood, Preble

When
April 3, 3:17 PM EST to 5:17 PM EST
Where
Preble County, 1.29 mi SSW of Lewisburg Gilmer Arp to 0.29 mi S of New Paris
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.812, -84.527

Road closures across the county continued. Additional rainfall was making the situation worse.

Thunderstorm Wind, Montgomery

When
April 3, 3:20 PM EST to 3:30 PM EST
Where
Montgomery County, 0.53 mi E of Singing Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.650, -84.220

Large debris was reported over Route 741, north of the Dayton Mall.

Flash Flood, Darke

When
April 3, 3:27 PM EST to 5:27 PM EST
Where
Darke County, 0.89 mi N of Versailles to 0.41 mi WNW of Ansonia
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.233, -84.477

Several roads were closed due to flash flooding.

Thunderstorm Wind, Montgomery

When
April 3, 3:27 PM EST to 3:37 PM EST
Where
Montgomery County, 1.27 mi WNW of Murlin Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.860, -84.220

Large branches were knocked down.

Thunderstorm Wind, Greene

When
April 3, 3:40 PM EST to 3:50 PM EST
Where
Greene County, 2.81 mi N of Pogue Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.640, -83.960

Trees and a fence were knocked down onto Krepps Road.

Thunderstorm Wind, Greene

When
April 3, 3:42 PM EST to 3:52 PM EST
Where
Greene County, 1.48 mi NNW of Oldtown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
39.750, -83.940

Two houses received structural damage, along with a barn.

Tornado, Greene

When
April 3, 3:45 PM EST to 3:50 PM EST
Where
Greene County, 2.31 mi SSE of Bryon to 3.06 mi E of Yellow Spgs
Rating
EF1
Path length
8.75 mi
Path width
200 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
39.747, -83.971

The tornado first touched down in the 1000 block of Ludlow Road in Beavercreek Township. One barn on the property had roof damage, while the other barn had wall damage. In addition, a silo collapsed. Numerous hardwood and softwood trees were damaged and there was roof and chimney damage to the home. This damage was consistent with low end EF1/high end EF0 damage, with wind estimated at 85 to 90 mph.

Several properties further east along Ludlow Road sustained damage. The most significant being in the 800 block, where a home sustained more than 30 percent of its roof torn off, multiple broken windows, and structural damage to both the exterior and interior walls of the home. Damage to the home was consistent with wind speeds of 90 to 95 mph, EF1 category. Additional significant barn and tree damage occurred on the property.

Further east on Ludlow Road, in the 700 to 500 block, several homes sustained roof damage, with significant damage to barns. Such damage was consistent with high end EF0 damage of 75 to 80 mph.

The tornado continued eastward in the 2400 North Block of U.S. 68. A home received minor siding and roof damage as well as a collapsed chimney, with a fence also destroyed. A large camper was rolled over and the roof was lifted off a brick outbuilding. Damage to this property was consistent with EF1 strength of near 90 mph.

Further east along Clifton Road, structural damage occurred to barns along with roof and porch damage to homes in the 700 and 800 block of Clifton Road. Damage in this area was consistent with EF0 damage of about 75 mph.

Damage became more significant further northeast along Clifton Road, where substantial damage occurred to several barns, along with snapped softwood and hardwood trees. In addition, significant roof and siding damage was present on the residences of two homes in the 2400 block of Clifton Road. Damage here was consistent with low end EF1 between 86 and 90 mph. A sheep farm in this area did experience the loss of five sheep.

The northern most extent of confirmed tornado damage was along State Route 72 and Clifton Road. While there was widespread tree and roof damage along Wilberforce-Clifton Road and State Route 72 south of Clifton, this damage was all in the same direction to the north-northeast, without substantial evidence of back-splatter as associated with rotation. While the wind damage was significant in this area, estimated to be as high as 80 mph, this damage was more consistent with straight line wind damage.

Thunderstorm Wind, Greene

When
April 3, 3:45 PM EST to 3:55 PM EST
Where
Greene County, 0.87 mi NW of Oldtown
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
39.740, -83.940

Numerous trees were knocked down near the intersection of U.S. 68 and Route 235.

Thunderstorm Wind, Greene

When
April 3, 3:50 PM EST to 3:55 PM EST
Where
Greene County, 2.94 mi E of Yellow Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.793, -83.826

There was widespread tree and roof damage along Wilberforce-Clifton Road and State Route 72 south of Clifton.

Thunderstorm Wind, Greene

When
April 3, 3:51 PM EST to 3:56 PM EST
Where
Greene County, 4.49 mi E of Yellow Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.795, -83.796

A large tree was uprooted at the intersection of Rife and South River Roads.

Tornado, Clark

When
April 3, 3:56 PM EST to 3:59 PM EST
Where
Clark County, 1.17 mi NNE of Cortville to 2.96 mi W of South Charleston
Rating
EF1
Path length
4.3 mi
Path width
150 yd
Property damage
$85,000
Reported by
NWS Storm Survey
Coordinates
39.795, -83.759

The tornado touched down on Cortsville Road where a barn was destroyed and a large hardwood tree was knocked down.

Damage continued to the east-northeast, particularly at the McDorman Farm on Selma Pike. At this property, multiple buildings were damaged. A significant portion of the roof of one building was completely lifted off and blown into an adjacent field. On another building, multiple sides had siding removed and sustained some roof damage. Exterior walls on multiple sides of a large barn were also damaged.

It is possible that the tornado briefly lifted beyond this property, although additional tornadic damage was observed as far east as Clifton Road. Shutters were removed and lifted from multiple sides of a two-story home. One tree was also downed nearby. An eyewitness report confirmed the presence of a tornado in this vicinity. The tornado is believed to have ended shortly after as no additional damage was observed further east along Clifton Road and within South Charleston.

Tornado, Madison

When
April 3, 4:14 PM EST to 4:15 PM EST
Where
Madison County, 2.39 mi NNW of Newport to 2.41 mi NNW of Newport
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
39.859, -83.495

The tornado appears to have touched down at a farm on Roberts Mill Road, where several barns sustained heavy damage. These barns had complete roof removal and the collapse of exterior walls. Barn roofing and wall material was thrown west- northwest across Roberts Mill Road into the tops of trees of adjacent properties, and strewn across fields on the west side of Roberts Mill Road. The damage is consistent with wind speeds around 85 mph.

Other barn damage observed on State Route 38 south of Newport, Old Xenia Road SW south of London, and on State Route 56 southeast of London, was all determined to be nontornadic with no conclusive components of typical tornado damage.

Thunderstorm Wind, Madison

When
April 3, 4:14 PM EST to 4:19 PM EST
Where
Madison County, 1.54 mi NW of Newport
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.845, -83.491

Barn damage was observed on Old Xenia Road.

Thunderstorm Wind, Madison

When
April 3, 4:15 PM EST to 4:20 PM EST
Where
Madison County, 0.31 mi NE of Newport
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.833, -83.465

Barn damage was observed on State Route 38 south of Newport.

Thunderstorm Wind, Madison

When
April 3, 4:16 PM EST to 4:21 PM EST
Where
Madison County, 1.38 mi ESE of London
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.873, -83.425

Barn damage was observed on State Route 56 southeast of London.

Hail, Franklin

When
April 3, 4:31 PM EST to 4:36 PM EST
Where
Franklin County, 2.81 mi S of Grove City
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.840, -83.070

Hail, Franklin

When
April 3, 4:33 PM EST to 4:38 PM EST
Where
Franklin County, 0.87 mi SE of Grove City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.870, -83.070

Tornado, Franklin

When
April 3, 4:37 PM EST to 4:41 PM EST
Where
Franklin County, 1.47 mi S of Grove City to 2.24 mi E of Grove City
Rating
EF1
Path length
2.63 mi
Path width
75 yd
Property damage
$120,000
Reported by
NWS Storm Survey
Coordinates
39.859, -83.083

The tornado initially touched down just south of Orders Road and moved northeast, crossing Hoover Road and I-71, and eventually White Road before lifting just north of White Road and just south of Stringtown Road.

The most significant damage along this path occurred on the west side of I-71, first near Orders Road where 4 large utility poles were snapped at the base and lying across Orders Road. Structural damage was found to multiple townhouses and other structures on the west side of Hoover Road, where a newly built detached garage was completely destroyed, and several townhouses had partial uplift and removal of roofing and damage to exterior walls. Many townhouses had garage doors pushed in, with portions of roofs removed. Debris spatter was indicated on all 4 sides of several structures. Four more large electrical transmission poles were snapped on the west side of Hoover Road. Eyewitness photos and videos confirm a tornado on the ground in this area. The most significant damage in this area was consistent with wind speeds around 105 mph and represents the strongest of the winds associated with this tornado.

As the tornado crossed I-71, it began to weaken and lift as damage became lighter and more intermittent, consisting of tree and minor structural damage to roofing materials. Still, many homes immediately east of I-71 suffered at least minor damage and/or tree damage before the tornado lifted.

Thunderstorm Wind, Franklin

When
April 3, 4:37 PM EST to 4:47 PM EST
Where
Franklin County, 0.87 mi SE of Grove City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.870, -83.070

Multiple utility poles were knocked down.

Thunderstorm Wind, Franklin

When
April 3, 4:38 PM EST to 4:48 PM EST
Where
Franklin County, 2.57 mi WNW of Hanford
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
39.964, -82.975

A significant part of a building's roof was blown off, with slate tiles embedded in the ground 6 inches. Also, a couple of other homes had chimneys collapse.

Hail, Franklin

When
April 3, 4:43 PM EST to 4:48 PM EST
Where
Franklin County, 2.23 mi ENE of Pleasant Corners
Measured
1.25 in hail
Reported by
Public
Coordinates
39.840, -83.090

Hail, Franklin

When
April 3, 4:43 PM EST to 4:48 PM EST
Where
Franklin County, 0.2 mi ENE of Grove City
Measured
1.25 in hail
Reported by
Public
Coordinates
39.881, -83.076

Hail, Franklin

When
April 3, 4:44 PM EST to 4:49 PM EST
Where
Franklin County, Groveport
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.850, -82.880

Hail, Franklin

When
April 3, 4:44 PM EST to 4:49 PM EST
Where
Franklin County, 0.98 mi NNW of Canal Winchester
Measured
0.75 in hail
Reported by
Public
Coordinates
39.863, -82.828

Thunderstorm Wind, Franklin

When
April 3, 4:44 PM EST to 4:54 PM EST
Where
Franklin County, 2.34 mi E of (Lck)rckenbckr Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.813, -82.887

Several large pine trees were knocked downed, along with shingles off of the residence.

Hail, Franklin

When
April 3, 4:47 PM EST to 4:52 PM EST
Where
Franklin County, Groveport
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.850, -82.880

Hail, Pickaway

When
April 3, 4:47 PM EST to 4:52 PM EST
Where
Pickaway County, 1.27 mi WNW of Marcy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.760, -82.850

Hail, Franklin

When
April 3, 4:48 PM EST to 4:53 PM EST
Where
Franklin County, 0.87 mi ESE of Canal Winchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.845, -82.805

Hail, Pickaway

When
April 3, 4:50 PM EST to 4:55 PM EST
Where
Pickaway County, New Holland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.550, -83.250

Hail, Fairfield

When
April 3, 4:59 PM EST to 5:04 PM EST
Where
Fairfield County, 0.53 mi W of Baltimore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.850, -82.610

Thunderstorm Wind, Fairfield

When
April 3, 5:05 PM EST to 5:15 PM EST
Where
Fairfield County, Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.720, -82.600

Trees were reported down countywide.

Flood, Logan

When
April 3, 5:10 PM EST to 7:10 PM EST
Where
Logan County, 2.29 mi SSW of Bellefontaine Arpt to 2.41 mi NNE of Bellefontaine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.401, -83.741

Six inches of water was reported over Township Rd 219.

Flood, Madison

When
April 3, 5:19 PM EST to 7:19 PM EST
Where
Madison County, 0.69 mi N of West Jefferson to 1.11 mi NNE of West Jefferson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.940, -83.270

Water was reported on several roadways.

Hail, Brown

When
April 3, 5:25 PM EST to 5:30 PM EST
Where
Brown County, 2.15 mi E of Arnheim
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.930, -83.790

Nickel sized hail was covering the ground at Lake Waynoka.

Hail, Adams

When
April 3, 5:58 PM EST to 6:03 PM EST
Where
Adams County, 0.88 mi SW of Bentonville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.740, -83.610

Hail, Adams

When
April 3, 6:03 PM EST to 6:08 PM EST
Where
Adams County, 0.88 mi NW of Manchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -83.610

Flood, Clark

When
April 4, 2:00 AM EST to 4:00 AM EST
Where
Clark County, 0.87 mi SE of Rock Way to 0.78 mi SSE of Rock Way
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.920, -83.870

A water rescue occurred after a High Water/Road Closed sign was blown down and a motorist drove into flooded roadway and needed to be rescued.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyThe tornado archive for Ohio, 2018Warnings in Ohio, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743829, 742147, 742148, 742154, 743730, 742155, 742156, 742149, 742150, 742151, 742189, 742160, 742161, 742162, 742163, 742164, 742165, 742166, 742152, 742190, 742153, 742191, 742192, 742193, 742178, 742194, 742681, 742873, 742179, 742181, 742703, 742702, 742704, 742167, 742168, 742188, 742195, 742874, 742169, 742859, and more.